Montana, 2016

Hail and Damaging Winds in Montana, August 7, 2016

August 7, 2016 · NWS TFX · 9 events in 5 counties and zones

Circulation around a nearly stationary closed upper low over eastern Washington, tapped into a large moisture plume moving north from the desert Southwest. Short wave energy aloft provide the lift which resulted in scattered thunderstorms, some of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Circulation around a nearly stationary closed upper low over eastern Washington, tapped into a large moisture plume moving north from the desert Southwest. Short wave energy aloft provide the lift which resulted in scattered thunderstorms, some of which became severe. Large hail and strong winds were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 7, 1:43 PM MST, 42 minutes earlier.

Area forecast discussion, Aug 7, 1:43 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
243 PM MDT SUN AUG 7 2016

.DISCUSSION...
Tonight through Tuesday...An unstable southwesterly flow aloft
will reside over the region tonight through Monday. A strong upper
level disturbance will push northeastward through the region this
evening. Numerous thunderstorms will accompany this disturbance
with isolated severe storms. The main threat from any severe storm
will be strong wind gusts...but an isolated large hail report is
also possible. The bulk of the stronger storms will diminish by
9 PM. Another round of thunderstorms will affect portions of the
region on Mon afternoon/evening. This disturbance will not be as
strong as the one day...but an isolated severe thunderstorm can
not be ruled out for tomorrow. On Tuesday an upper level
disturbance will move towards the Glacier Park region...bringing
another chance for widespread thunderstorms across the
region...with North Central MT likely being the most affected area.
Afternoon temperatures for Mon/Tue will not be as hot as they have
been...but still generally average between the mid 70s and mid
80s. Brusda

TUESDAY NIGHT THROUGH SUNDAY...Medium range forecast models continue
to be in good agreement with the solution during this period, and
they are even a bit faster with the exit of the upper level low
pressure trough. The trough is now forecast to move northeast from
the Idaho Panhandle Tuesday evening to southwest Saskatchewan by
early Wednesday evening, which is about 12 hours sooner than last
night's model runs. As a result, the greatest chance for continuing
showers and thunderstorms remains during Tuesday evening, with a
fairly rapidly decreasing chance after that. The northwest flow in
the wake of the trough will keep a slight chance of showers and
thunderstorms over the forecast area mainly through Wednesday night.
As a high pressure ridge builds into the western United States
through Saturday, the only chance for an isolated afternoon/evening
shower or thunderstorm will remain over the mountains. However,
another large upper level trough will dig off the Pacific coast into
Sunday. The resulting southwest flow aloft may bring isolated
showers and thunderstorms to the forecast area, but there is a
chance that the ridge will remain in place, which would keep the
area dry. Regardless, the exit of the trough and the introduction of
the upper ridge will help warm temperatures from 5 to 10 degrees
below normal on Wednesday to a few degrees above normal by Sunday.
Coulston

&&

.AVIATION...
Updated 1858z.
Moist southwest flow aloft will continue. Disturbance aloft and an
associated surface cold front will help generate showers and
thunderstorms spreading northeastward from southwest Montana and
becoming widespread. Some storms may become strong with gusty winds.
VFR conditions prevail with MVFR conditions in the vicinity of
thunderstorms along with gusty erratic winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  82  50  80 /  60  20  20  60
CTB  51  79  48  75 /  70  10  30  60
HLN  51  82  52  80 /  60  40  30  40
BZN  47  84  46  85 /  40  20  10  20
WEY  38  74  40  74 /  20  10  10  10
DLN  45  81  45  80 /  10  20  10  20
HVR  59  82  53  82 /  70  10  30  60
LWT  54  80  53  81 /  70  20  30  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

weather.gov/greatfalls

In the hours before

Local storm report, Aug 7, 10:31 AM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
1131 AM MDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND GST     2 SE WICKES             46.32N 112.07W
08/06/2016  M55 MPH          JEFFERSON          MT   DEPT OF HIGHWAYS

            55 MPH WIND GUST AT THE DOT SENSOR ON BOULDER HILL.

0350 PM     HEAVY RAIN       3 W CLANCY              46.47N 112.04W
08/06/2016  M2.00 INCH       JEFFERSON          MT   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 2 INCHES OF RAIN IN ABOUT 30
            MINUTES. LOTS OF PEA-SIZED HAIL PILED UP IN DRIFTS

0350 PM     HAIL             3 W CLANCY              46.47N 112.04W
08/06/2016  E0.25 INCH       JEFFERSON          MT   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 2 INCHES OF RAIN IN ABOUT 30
            MINUTES. LOTS OF PEA-SIZED HAIL PILED UP IN DRIFTS

0430 PM     TSTM WND GST     3 WNW TOWNSEND          46.33N 111.59W
08/06/2016  M64 MPH          BROADWATER         MT   MESONET

            64 MPH WIND GUST AT THE GINGER RAWS. TIME OF EVENT IS
            ESTIMATED.

0432 PM     TSTM WND GST     5 NE DILLON             45.26N 112.55W
08/06/2016  M58 MPH          BEAVERHEAD         MT   ASOS

            58 MPH WIND GUST AT THE DILLON AIRPORT.

0442 PM     TSTM WND GST     7 SE GLEN               45.39N 112.60W
08/06/2016  M58 MPH          BEAVERHEAD         MT   MESONET

            58 MPH THUNDERSTORM WIND GUST.

0535 PM     TSTM WND GST     5 SE ENNIS              45.27N 111.65W
08/06/2016  M48 MPH          MADISON            MT   AWOS

            48 MPH WIND GUST AT THE ENNIS AIRPORT.

0538 PM     TSTM WND GST     ENNIS                   45.35N 111.73W
08/06/2016  M62 MPH          MADISON            MT   MESONET

            62 MPH WIND GUST IN ENNIS.

0700 PM     TSTM WND GST     2 SSE GEYSER            47.25N 110.48W
08/06/2016  M54 MPH          JUDITH BASIN       MT   DEPT OF HIGHWAYS

            54 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF GEYSER.

&&

BRUSDA
Special weather statement, Aug 7, 11:42 AM MST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1242 PM MDT SUN AUG 7 2016

MTZ008-071930-
BEAVERHEAD MT-
1242 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN
BEAVERHEAD COUNTY UNTIL 130 PM MDT...

AT 1240 PM...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF GIBBONSVILLE...MOVING NORTHEAST AT 45 MPH.

HALF INCH HAIL AND WIND GUSTS AROUND 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WISDOM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4575 11392 4578 11387 4575 11381 4584 11370
      4588 11354 4594 11351 4580 11343 4575 11336
      4580 11335 4587 11322 4588 11310 4585 11307
      4533 11360 4552 11377 4553 11384 4559 11380
      4562 11390 4568 11394
TIME...MOT...LOC 1840Z 212DEG 39KT 4558 11374

BRUSDA
Local storm report, Aug 7, 12:30 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
130 PM MDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             WISDOM                  45.62N 113.45W
08/07/2016  E0.25 INCH       BEAVERHEAD         MT   FOREST SERVICE

            PEA SIZE HAIL IN THE WISDOM AREA. TIME OF EVENT IS
            ESTIMATED.

&&

BRUSDA
Special weather statement, Aug 7, 1:25 PM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
225 PM MDT SUN AUG 7 2016

MTZ014-052-072115-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
225 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEWIS AND CLARK AND
NORTHWESTERN JEFFERSON COUNTIES UNTIL 315 PM MDT...

AT 224 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF GALEN...OR 14 MILES SOUTHEAST OF DEER LODGE...MOVING
NORTHEAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BASIN...CLANCY...WICKES...ALHAMBRA...JEFFERSON CITY...
CORBIN AND RIMINI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4627 11255 4633 11254 4635 11249 4633 11246
      4639 11240 4641 11232 4658 11231 4666 11221
      4641 11186 4610 11248 4613 11252 4618 11251
      4617 11256 4624 11260
TIME...MOT...LOC 2024Z 224DEG 33KT 4621 11258

MPJ
Special weather statement, Aug 7, 1:36 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
236 PM MDT SUN AUG 7 2016

MTZ008-015-055-072115-
BEAVERHEAD MT-MADISON MT-GALLATIN MT-
236 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON...
SOUTHEASTERN BEAVERHEAD AND SOUTH CENTRAL GALLATIN COUNTIES UNTIL 315
PM MDT...

AT 234 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF HENRYS LAKE...MOVING NORTH AT 55 MPH.

WIND GUSTS UP TO 55 MPH...DIME-SIZE HAIL...AND BRIEF HEAVY RAIN WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BIG SKY AND RAYNOLDS PASS.

LAT...LON 4473 11132 4475 11138 4471 11141 4471 11148
      4475 11164 4539 11133 4531 11104 4508 11104
      4511 11110 4505 11115 4501 11110 4493 11110
      4467 11127
TIME...MOT...LOC 2034Z 202DEG 49KT 4478 11135

BRITTON

The radar

The Great Falls radar (KTFX), 119 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
August 7, 2:25 PM MST
Where
Jefferson County, Clancy
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
46.470, -111.980

A thunderstorm dropped 1 inch diameter hail at Clancy.

Hail, Broadwater

When
August 7, 2:40 PM MST
Where
Broadwater County, 4 mi NNW of Winston
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.483, -111.812

A thunderstorm dropped 1.5 inch diameter hail at Winston 4NNW.

Thunderstorm Wind, Jefferson

When
August 7, 3:32 PM MST
Where
Jefferson County, 7 mi W of Whitehall
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
45.870, -112.246

A thunderstorm produced a wind gust to 58 mph at Whitehall 7W (the Homestake Pass DOT site). Also, 1 inch diameter hail was reported at Boulder 8S.

Thunderstorm Wind, Broadwater

When
August 7, 4:15 PM MST
Where
Broadwater County, 8 mi W of Townsend
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
46.320, -111.688

A thunderstorm produced a wind gust to 62 mph at Townsend 8W. Also, 1.25 inch diameter hail was reported at Townsend.

Hail, Broadwater

When
August 7, 4:55 PM MST
Where
Broadwater County, 11 mi E of Townsend
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.320, -111.290

A thunderstorm dropped 1 inch diameter hail at Townsend 11E. Also, a thunderstorm wind gust to 66 mph was reported at Townsend 3WNW.

Hail, Toole

When
August 7, 4:55 PM MST
Where
Toole County, 16 mi ENE of Sunburst
Measured
1.25 in hail
Reported by
Public
Coordinates
48.969, -111.574

A thunderstorm dropped 1.25 inch diameter hail at Sunburst 16ENE.

Hail, Judith Basin

When
August 7, 5:00 PM MST
Where
Judith Basin County, 5 mi SW of Windham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.029, -110.205

A thunderstorm dropped 1 inch diameter hail at Windham 5SW.

Hail, Toole

When
August 7, 6:00 PM MST
Where
Toole County, 1 mi NW of Sunburst
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.890, -111.916

A thunderstorm dropped 1.75 inch diameter hail at Sunburst 1NW. Also, 1 inch diameter hail fell at Sunburst 4WNW.

Hail, Liberty

When
August 7, 7:50 PM MST
Where
Liberty County, 8 mi NW of Whitlash
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
49.002, -111.375

A thunderstorm dropped 1 inch diameter hail at Whitlash 8NW.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643883, 643884, 643885, 643886, 643887, 643891, 643888, 643889, 643890.